Suffering from high blood pressure is not uncommon. Similarly, those suffering from this condition are often prescribed medication to try and prevent their blood pressure from getting even higher. One commonly prescribed medication is known as Benicar. Unfortunately, studies have now shown that some patients taking Benicar have suffered severe gastrointestinal symptoms as a result. These symptoms tend to mimic those of another common condition, Celiac disease. In reality, however, many Benicar patients are suffering from a condition known as sprue-like enteropathy. Sprue-like enteropathy is a serious issue that does not respond to the typical treatments used for treating Celiac disease.
An Overview of How Benicar Leads to Severe Gastrointestinal Symptoms
How does Benicar lead to sprue-like enteropathy? The following is an overview:
- Benicar use may trigger an immune response in patients using the drug.
- The drug blocks angiotensin receptors. Angiotensin II is a hormone that causes blood vessels to constrict.
- When these receptors are blocked from responding to angiotensin II, the hormone continues to travel in the bloodstream.
- This may induce gene expression of something known as transformation growth factor (TGF). This is a process in which genetic information is released and transformed into a protein.
- The protein TGF can then cause cellular mutation.
- The increase in TGF may be responsible for cellular damage in the intestinal tract.
- This cellular damage leads to the symptoms of sprue-like enteropathy that some Benicar patients experience. These symptoms may include chronic diarrhea, significant weight loss, nausea, and malnutrition.
While suffering gastrointestinal symptoms is never pleasant, the good news for patients is that they may be entitled to compensation as a result of taking Benicar to treat high blood pressure. We are here to help.